Living at the coast I am well aware of the power of the sea and how it should not be underestimated but in coastal areas there are other dangers, one of which is the accessibility to cliffs for someone wishing to end their life.
Recently this happened near to where I live. The person was Bi Polar and had stopped taking her medication a week prior to the incident. The dangers of ceasing taking medication when one is Bi Polar are profound. A friend whose Bi Polar son passed through a difficult phase, was advised by a doctor to cease taking one of his mood levelling medications. Within weeks he had committed suicide with devastating effects on his family.
It is easy for me as a compliant BPD sufferer to say we should never, ever cease taking our medication even if we feel particularly well. In fact this is the dangerous point in this most evil of diseases. Sufferers pass through a well phase, feel they can cope with anything and stop taking their tablets. The effect is to cause a sudden sharp dip in mood when the person will become suicidal.
While not wanting to cast an opinion on the role of relatives in this case, those close to the patient should be alert, particularly if they appear resistant to taking medication which is common. If you have a relative who appears reluctant and complains that the medication makes them drowsy and complains about other side effects, this relative is probably vulnerable to believing he or she can do without it.
Those close to me know I am such a fan of my medication they need not worry. This is because for years my non-aware GP failed to refer me for psychiatric help despite the fact that I had received regular checkups at my previous address and all this was documented on my notes. The result was a few years of miserable times coupled with manic highs when I risked much financially and fell out with people. When I was finally referred after the intervention of my partner’s GP, I was put on Quetiapine and immediately felt the effects (once the initial dizziness and muzziness had passed). Eight years later and this has changed my life. I sleep well – Quetiapine has a sedative combined – and the regular sleep has made a difference. Whereas before I had weeks without sleeping or only sleeping 2-3 hours and long periods of early waking – that awful jump start at 5am and the sinking feeling in the stomach that reminds you how depressed you are – I now sleep a regular eight hours and wake refreshed. At night, I fall asleep quickly which prevents rumination and anxiety.
I am not saying it is all plain sailing. There are difficult life events and periods when I may wake on and off and wake up anxious but I use Mindfulness and take a herbal remedy such as Kalms for a week or so until the symptoms subside.
Years ago I often had suicide ideation – when you do not make plans but the idea is there that one day you might use that way out but this has passed. This is partly because of the medication and partly that I have seven grandchildren and made the decision some years ago that I would not want them to live with the knowledge that their grandmother had taken that route out of life. I want to be a role model for them so they have been my salvation.
My writing is also my therapy and absolutely free. I make sure I write something every day even if it is only a diary entry – when low sometimes the creative juices dry up. However, depression is common amongst writers and research has not established whether it is because depressed people turn to writing as therapy or whether writers are more vulnerable. It is a solitary occupation so writers need to have networks to keep up social interaction.
I feel intense sadness for the family of the person who chose to jump from our nearby cliffs. I can only guess at their heartache and the possible guilt they may feel that they did not recognise the signs or take any action. In mitigation I would say that Bi Polar sufferers are canny hiding their symptoms and mood swings. I am sure that, in this case, the nearest relatives were kept completely in the dark. We are quite private people. We may talk a lot at times and disclose much but we do not wish to burden people with tales of our darker mental states. Also those who sink to such low levels become quite secretive and quiet.
It is therefore no wonder that relatives find themselves unable to prevent such a tragedy. Beyond investigating if medical intervention and monitoring was sufficient – and lets’ face it the mental health services are in disarray with lack of funding, all of which is a disgrace to our present government – all I can say is they should take some comfort from the fact that this was an action of choice albeit an unfortunate one.
If you know someone who might have stopped taking their medication you need to speak to a medical professional ideally someone with experience and expertise in mental health. Some years ago, it was planned that there would be a point of contact in each GP surgery – a mental health professional or counsellor who could deal with distressed patients or worried relatives on a ‘walk-in’ basis. As far as I am aware this has not happened.
It is time for the government to place importance on mental health services with a view to preventing such tragedies in the future.